Alert archive / Maine / Wind Advisories in 2020

Wind Advisory 4, NWS Caribou, ME

March 14, 20204 counties in Maine

NWS Caribou, ME issued this wind advisory at Mar 14, 2020, 3:18 AM EDT for 4 counties in Maine. It took effect at Mar 14, 2020, 10:00 AM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2020, 3:18 AM EDT (07:18 UTC)
In effect from
Mar 14, 2020, 10:00 AM EDT
Expired
Mar 14, 2020, 6:00 PM EDT
In force
8 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 104 km from the middle of the area, began a volume at 07:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 7.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2020-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2020-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WWUS71 KCAR 140718
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
318 AM EDT Sat Mar 14 2020

MEZ001>004-010-142200-
/O.NEW.KCAR.WI.Y.0004.200314T1400Z-200314T2200Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Central Piscataquis-
Including the cities of Allagash, Clayton Lake, Madawaska, 
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, 
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, 
Chamberlain Lake, Churchill Dam, Mount Katahdin, Greenville, 
Monson, and Blanchard
318 AM EDT Sat Mar 14 2020

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM EDT
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 to 50 mph 
  expected.

* WHERE...Northwest Aroostook, Northeast Aroostook, Northern 
  Somerset, Northern Piscataquis and Central Piscataquis 
  Counties.

* WHEN...From 10 AM this morning to 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and isolated to scattered power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

VJN
3 follow-up statements
663 
WWUS71 KCAR 141358
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
958 AM EDT Sat Mar 14 2020

MEZ001>004-010-142200-
/O.CON.KCAR.WI.Y.0004.200314T1400Z-200314T2200Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Central Piscataquis-
Including the cities of Allagash, Clayton Lake, Madawaska, 
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, 
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, 
Chamberlain Lake, Churchill Dam, Mount Katahdin, Greenville, 
Monson, and Blanchard
958 AM EDT Sat Mar 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Northeast Aroostook, Northern Somerset, Northwest 
  Aroostook, Northern Piscataquis and Central Piscataquis 
  Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and isolated to scattered power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
600 
WWUS71 KCAR 141600
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
1200 PM EDT Sat Mar 14 2020

MEZ005-006-142200-
/O.EXA.KCAR.WI.Y.0004.000000T0000Z-200314T2200Z/
Northern Penobscot-Southeast Aroostook-
Including the cities of Millinocket, East Millinocket, Patten, 
Medway, Houlton, Hodgdon, Sherman, and Smyrna Mills
1200 PM EDT Sat Mar 14 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 to 50 mph.

* WHERE...Northern Penobscot and Southeast Aroostook Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree
  limbs could be blown down and isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MEZ001>004-010-142200-
/O.CON.KCAR.WI.Y.0004.000000T0000Z-200314T2200Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Central Piscataquis-
Including the cities of Allagash, Clayton Lake, Madawaska, 
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, 
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, 
Chamberlain Lake, Churchill Dam, Mount Katahdin, Greenville, 
Monson, and Blanchard
1200 PM EDT Sat Mar 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Northeast Aroostook, Northern Somerset, Northwest 
  Aroostook, Northern Piscataquis and Central Piscataquis 
  Counties.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Strong winds may blow down limbs, trees, and
  powerlines. Isolated power outages may result. Patchy blowing 
  snow will lead to brief reductions in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
MS
074 
WWUS71 KCAR 142200
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
600 PM EDT Sat Mar 14 2020

MEZ001>006-010-142300-
/O.EXP.KCAR.WI.Y.0004.000000T0000Z-200314T2200Z/
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
Including the cities of Allagash, Clayton Lake, Madawaska, 
Fort Kent, Frenchville, Presque Isle, Caribou, Van Buren, 
Mars Hill, Baker Lake, Billy-Jack Depot, Baxter St Park, 
Chamberlain Lake, Churchill Dam, Mount Katahdin, Millinocket, 
East Millinocket, Patten, Medway, Houlton, Hodgdon, Sherman, 
Smyrna Mills, Greenville, Monson, and Blanchard
600 PM EDT Sat Mar 14 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM EDT THIS EVENING...

Winds have diminished to below advisory levels and will continue
to decrease during the overnight hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Mar 14, 12:35 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 14, 12:35 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1235 AM EDT Sat Mar 14 2020

.SYNOPSIS...
Low pressure will move east of the forecast area tonight. High
pressure will build toward the region later Saturday through
Sunday, then move east on Monday. A frontal system is expected
to move into the region on Tuesday. High pressure returns
Wednesday.

&&

.NEAR TERM /THROUGH TODAY/...
1230 AM Update: No sig chgs made to the now to near term ptn of
the fcst. Latest obsvd hrly temps were warmer going into the
late ngt than the prev fcst due to mixing and downsloping of the
air mass ahead of the semi-arctic front slated to arrive into
Nrn ptns of the FA by Sat morn. Current obs temps were merged to
unchgd fcst lows at 11-12z (7-8am).

Prev Disc: The pressure gradient will remain very strong
tomorrow between the roughly 990 mb trough off to the north and
a 1032 mb ridge over the Ohio River Valley. Clearing and
advection of cold air aloft will lead to efficient mixing of
winds to the surface during the day Saturday, with gusts very
close to wind advisory criteria based on forecast soundings.
Self-destruct stratocumulus will develop and could slightly
hinder fullest mixing potential. Higher elevation sites could
see gusts up to around 50 mph, but most locations should peak
around 45 mph. Isolated snow showers are possible over higher
terrain favored by the upslope flow. Winds will diminish
gradually during the evening as a weak surface inversion begins
to form. Blowing snow will be possible across the far north
where heavier precipitation ends as snow, but coverage and
intensity may be limited by current above freezing temperatures.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY/...
Cyclonic flow conts Sat night into Sun as low departs into the
Maritimes. In it's wake stratocu wl continue ovr the north and west.
Cannot rule out a flurry or two over favored areas but does not
appear likely given dry airmass moving in.

Sfc high pressure wl be building twd the area out of Canada on Sun
night and with winds decoupling and skies clearing hv undercut
guidance by about 3-5 degrees for the deeper vlys in the North
Woods.

High builds offshore drg the day on Monday leaving sunny skies along
with light swrly winds in the aftn. After a cold start to the day
expect that highs wl rise to blo normal values with m/u20s expected
over the north and l/m30s for Downeast areas.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
High pressure builds off the coast and return flow wl spread pcpn
into the area on Tue, likely starting as snow across the north and a
rain/snow mix over central areas as well as rain along the coast.
Cold front quickly moves thru Tue night with temps on Wed dropping
down to near normal after an above normal day on Tue. A return to
high pressure will keep systems at bay on Thursday before an active
wx pattern returns next Friday.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
NEAR TERM: IFR conditions will improve to VFR overnight. Low
level wind shear will be possible overnight as winds aloft shift
W and strengthen while surface winds decrease. Brief periods of
MVFR are possible across the north in isolated -SHSN.

SHORT TERM:
Sat night-Mon night...VFR at all terminals. KFVE may see MVFR
cigs Sat night before improving. NW winds 10-20kts Sat night/Sun
with gusts to 20kts. Light winds Mon morning becoming SW around
5kts.

Tue-Tue night...IFR due to cigs and rain/snow moving in Tue
morning increasing to MVFR/VFR Tue night at Downeast terminals.
S 10-20kts and gusty on Tue becoming W late Tue night.

Wed...Becoming VFR across the north. W 5-15kts.

&&

.MARINE...
NEAR TERM: Gales continue across most of the waters tonight
through the forecast period with a very brief break of a couple
hours as winds shift from south to west and increase again by
midnight. Competing swells will create choppy seas overnight and
into tomorrow along with maintaining wave heights over 6 feet.
Lengthy SCA conditions are expected over the intracoastal waters
after midnight tonight, when gales expire over these waters
only.

SHORT TERM: Gales drop off to strong SCA conditions Sat evening
and below SCA Sun morning. Seas also diminish to blo 5ft Sun
morning and remain below until increasing in southerly swell on
Tuesday before dropping again Wed. Gales will be possible again
on Tue.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ052.
     Gale Warning until 8 PM EDT this evening for ANZ050-051.

&&

Near Term...VJN
Short Term...Farrar
Long Term...Farrar
Aviation...VJN/Farrar
Marine...VJN/Farrar
Hazardous weather outlook, Mar 13, 8:59 PM EDT, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
859 PM EDT Fri Mar 13 2020

MEZ001-002-150100-
Northwest Aroostook-Northeast Aroostook-
859 PM EDT Fri Mar 13 2020

This Hazardous Weather Outlook is for Far Northern Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ003-004-150100-
Northern Somerset-Northern Piscataquis-
859 PM EDT Fri Mar 13 2020

This Hazardous Weather Outlook is for North Woods Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ005-006-010-011-015>017-031-032-150100-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Southern Piscataquis-Northern Washington-
859 PM EDT Fri Mar 13 2020

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Interior DownEast Maine and Penobscot Valley Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-150100-
Coastal Hancock-Coastal Washington-
859 PM EDT Fri Mar 13 2020

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ052-150100-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
859 PM EDT Fri Mar 13 2020

...GALE WARNING IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050-051-150100-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
859 PM EDT Fri Mar 13 2020

...GALE WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Mar 13, 9:24 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
924 PM EDT FRI MAR 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     SNOW             1 WSW MADAWASKA         47.35N 68.33W
03/13/2020  M12.0 INCH       AROOSTOOK          ME   TRAINED SPOTTER

&&

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 10:38 PM EDTSmall Craft AdvisoryCAR34 hr

Nearby

Wind Advisories in Maine, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.